Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 201, NWS Lubbock, TX

June 22, 2003Floyd County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 22, 2003, 6:36 PM CDT for Floyd County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2003, 6:36 PM CDT (23:36 UTC)
Expired
Jun 22, 2003, 7:00 PM CDT
In force
24 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Floyd County, TX

The radar

The Lubbock radar (KLBB), 74 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 5:50 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1656 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS54 KLUB 222336
SVRLBB
TXC153-230000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
634 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTHWEST TEXAS

* UNTIL 700 PM CDT

* AT 632 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF WALNUTS
  OR LARGER 5 MILES SOUTHWEST OF SOUTH PLAINS...OR ABOUT 12 MILES
  NORTH OF FLOYDADA...MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  SOUTH PLAINS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3417 10151 3404 10135 3430 10105 3431 10134

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:45 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 22, 3:45 PM CDT, 2 hours 51 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN JUN 22 2003

DAY ONE...
A CAP OF VERY WARM TEMPERATURES IN THE MID ATMOSPHERE ARE EXPECTED
TO PRECLUDE THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND
EVENING.  HOWEVER BY TOMORROW AFTERNOON...THE WARMEST TEMPERATURES
EXPECTED TO SHIFT SLIGHTLY FURTHER WEST AND MODELS SHOW INCREASING
MID ATMOSPHERIC MOISTURE ROTATING NORTHEAST AROUND THE SUBTROPICAL
HIGH CENTERED NEAR THE TEXAS COAST.  AS A RESULT PLAN ON INTRODUCING
A SLIGHT CHANCE OF THUNDER FOR LATE MONDAY AFTERNOON...MAINLY FOR
CENTRAL AND WESTERN SECTIONS.  FCSTID = 04

DAYS TWO THROUGH SEVEN...
THE LONG WAVE TROUGH WILL BE SET UP OVER THE WESTERN CONUS LATE
MONDAY NIGHT. SOUTHWEST FLOW ALOFT COMBINED WITH THE SUBTROPICAL
HIGH SITUATED OVER EAST TEXAS...MAY PROVIDE THE MOISTURE OVER
CENTRAL MEXICO TO STREAM INTO THE SOUTH PLAINS ALONG ON ITS WESTERN
EDGE. GIVEN THE MID LEVEL TEMPERATURES ARE NOT TOO WARM...THERE
WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MONDAY EVENING THROUGH
TUESDAY NIGHT. BY WEDNESDAY THE MID LEVELS WARM UP CONSIDERABLY SO
HAVE LEFT OUT A MENTION OF THUNDERSTORMS.

A STRONG COOL FRONT...FOR LATE JUNE...WILL BEGIN TO MAKE ITS WAY
TOWARD THE SOUTH PLAINS LATE WEDNESDAY NIGHT. LATEST DATA SUGGESTS
THAT THE FRONT WILL MOVE INTO WEST TEXAS BY AFTERNOON THURSDAY. RAIN
CHANCES WILL GO UP AS WELL AS INCREASING CLOUD COVER THROUGH FRIDAY.

THE WARMEST DAY APPEARS TO BE WEDNESDAY BEFORE THE FRONTAL PASSAGE
WITH TEMPS REACHING TOWARD THE CENTURY MARK. OVERNIGHT LOWS WILL BE
MILD AS WELL BEFORE THE FRONT ARRIVES THURSDAY AFTERNOON. NEXT
WEEKEND APPEARS TO BE DRY AND TEMPERATURES WILL BEGIN TO WARM BACK
INTO THE 90S BY SUNDAY.

FCSTID = 09

FRIONA      63 95 65 94 / 00 20 20 20
TULIA       66 95 67 94 / 00 20 20 20
PLAINVIEW   67 95 68 94 / 00 20 20 20
LEVELLAND   67 97 68 95 / 00 20 20 20
LUBBOCK     69 97 69 95 / 00 20 20 20
BROWNFIELD  68 97 69 96 / 00 20 20 20
CHILDRESS   72 99 72 96 / 10 10 20 20
SPUR        71 99 71 96 / 00 10 20 20
ASPERMONT   72 100 73 97 / 00 10 20 20

.LBB...NONE.
Hazardous weather outlook, Jun 22, 6:00 AM CDT, 12 hours 36 minutes before
TXZ021>044-221800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN JUN 22 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 6:25 PM CDT, 11 minutes before
TXZ023>026-029>032-034>038-040>044-230300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
625 PM CDT SUN JUN 22 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 563
UNTIL 1000 PM CDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES:

IN NORTHWEST TEXAS:

COTTLE                CROSBY                DICKENS
FLOYD                 GARZA                 HALE
HOCKLEY               KENT                  KING
LUBBOCK               LYNN                  MOTLEY
STONEWALL             TERRY

IN THE PANHANDLE OF TEXAS:

BRISCOE               CHILDRESS             HALL
SWISHER

THIS INCLUDES THE CITIES OF ABERNATHY...BROWNFIELD...CHILDRESS...
CROSBYTON...DICKENS...FLOYDADA...GUTHRIE...HALE CENTER...JAYTON...
LEVELLAND...MATADOR...MEMPHIS...PADUCAH...PLAINVIEW...POST...
QUITAQUE...SILVERTON...SLATON...TAHOKA AND TULIA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.